Health & Wellness

Everything You Need to Know About Discontinuation Syndrome: Symptoms, Causes, and Prevention

Disclaimer: Presented by BetterHelp.

Antidepressant discontinuation syndrome can occur when patients abruptly stop taking their prescribed antidepressant medications. This syndrome, also known as antidepressant withdrawal, is characterized by a wide range of symptoms that can be both physically and emotionally challenging.

Let’s explore key aspects of ADS, including its symptoms, causes, diagnosis and potential treatments.

What is Antidepressant Discontinuation Syndrome?

Antidepressant discontinuation syndrome typically occurs when someone stops their antidepressant use – especially if they’ve been taking the medication for at least six weeks.

This abrupt stop, as opposed to a gradual tapering off under the guidance of a healthcare provider, increases the likelihood that someone will experience discontinuation syndrome. General symptoms may include insomnia, nausea and flu-like symptoms.

While ADS is generally not physically harmful, it can feel extremely unpleasant, and discontinuing medication abruptly may lead to a resurgence of symptoms related to the underlying condition being treated, such as depression or anxiety.

How Common is Discontinuation Syndrome?

Research has shown that a high percentage of patients attempting to stop antidepressants, whether independently or under medical supervision, may experience antidepressant withdrawal.

According to the Cleveland Clinic, studies show a wide range of likelihood, with estimates ranging from 27 to 86 percent of participants reporting discontinuation symptoms. That’s why it’s so important to work with your doctor if you feel you need to discontinue any prescribed medications.

Symptoms and Causes

Discontinuation syndrome include various symptoms that typically show up within two to four days of stopping a medication. Patients may experience flu-like symptoms, vivid dreams, nausea, dizziness, insomnia, mood changes and more. While severity varies, it’s important to note that symptoms usually last less than two months, with the majority of patients experiencing mild effects.

Researchers believe that the abrupt decrease in serotonin levels, particularly with selective serotonin reuptake inhibitors (SSRIs) or serotonin and norepinephrine reuptake inhibitors (SNRIs), plays a central role in causing discontinuation syndrome.

Key risk factors for developing the syndrome include sudden cessation, prolonged use, high dosage, and previous instances of discontinuation symptoms.

Diagnosis and Tests

There are no specific medical tests for confirming antidepressant discontinuation syndrome. Instead, health care providers rely on detailed discussions about symptoms, medical history and the timing of stopping the medication. Because many discontinuation syndrome symptoms are similar to those of other conditions –  like depression and anxiety – giving your doctor complete and accurate information is essential for an accurate diagnosis.

Management and Treatment

The most effective treatment for discontinuation syndrome typically involves resuming the antidepressant at the prescribed dose. In many cases, this can lead to symptoms resolving within 24 hours.

If a patient wants to discontinue the use of their antidepressant, healthcare providers can guide them through a gradual tapering process to minimize the risk of withdrawal symptoms. Depending on symptom severity, additional medications may be needed for specific symptoms, such as pain relievers for headaches or antiemetics for nausea.

It’s important to also remember that medication may not be the best option for everyone – for example, many patients see positive results from talk therapy or Cognitive-Behavioral Therapy, when offered by a trusted partner like BetterHelp.

Prevention

While antidepressant discontinuation syndrome may not always be preventable, taking proactive measures can greatly reduce the risk. First and foremost, talking with your doctor before deciding to stop an antidepressant is key. The process of tapering off antidepressants is individualized, and healthcare providers can provide personalized guidance based on the type of antidepressant and a patient’s specific circumstances.

Outlook/Prognosis

The outlook for discontinuation syndrome varies among patients, with most cases being mild and resolving within eight weeks. However, some cases can be severe, lasting for a year or more.

The key takeaway is that discontinuing antidepressants should be approached with caution, under the supervision of a healthcare professional, to minimize the risk of discontinuation syndromes.

Understanding the symptoms, causes and preventive measures associated with discontinuation syndrome is essential for those seeking to effectively manage their mental health. By working collaboratively with healthcare providers and following personalized tapering plans, individuals can navigate the discontinuation process with minimized risks and improved overall well-being.

Health2Wellness

We are nutritionist, health writer's, and food bloggers. Check it out our latest health & wellness articles on fitness, diet, and healthy living.

Share
Published by
Health2Wellness

Recent Posts

4 Tips for Boosting Workplace Wellness

Life has a way of getting extremely busy all at once. Right when your personal… Read More

April 17, 2024

Understanding A Church Health Share: What Questions To Ask

Church Health Shares stands out as a unique option rooted in community, faith, and shared… Read More

April 13, 2024

Clear Aligners or Metal Braces? How to Choose Which One Is for You

Embarking on the journey to a straighter smile presents you with choices, the most common… Read More

April 6, 2024

Emergency Dentist Talks About the Difference Between Canker Sores and Oral Cancer

Did you know that over half of us will experience canker sores at some point?… Read More

April 6, 2024

Differences Between a Private and a Cosmetic Dentist

We get it; when it comes to dental care, the terminology can sometimes be confusing.… Read More

April 6, 2024

Invisalign Reality – What to Expect from Clear Aligners?

Are you dreaming of a straighter smile but dread the idea of traditional braces? Invisalign… Read More

April 6, 2024